Pennsylvania, 2005

Heavy Snow in Pennsylvania, December 8 to 9, 2005

December 8 to 9, 2005 · NWS PBZ · 4 events in 4 counties and zones

Snow started the evening of the 8th, and ended the morning of the 9th. Campion got 6 inches of snow by 11 PM; 7 inches by 4 AM on 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow started the evening of the 8th, and ended the morning of the 9th. Campion got 6 inches of snow by 11 PM; 7 inches by 4 AM on 9th. Sigel got 6 inches of snow by 3 AM on 9th; 7 inches by 6 AM. Stewartsville got 6 inches of snow by 6 AM on 9th; 7 inches by 9 AM. And Marion Center received 6 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 8, 2:13 PM EST, 8 hours 47 minutes earlier.

Area forecast discussion, Dec 8, 2:13 PM EST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
213 PM EST THU DEC 8 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
DEEPENING LOW WILL BE MOVING THROUGH THE CWA TONIGHT BRINGING SIGNIFICANT
SNOWFALL OVER THE REGION WITH SNOW HEAVY AT TIMES LATER TONIGHT
UNDER INCREASED OMEGA FIELDS. WARNINGS AND ADVISORYS KEPT AS
PREVIOUS THOUGH MAY TINKER WITH AMOUNTS AND EXTEND POSSIBILITY OF
SLEET/FRZNG RAIN FURTHER NORTH INTO SE PA. AMOUNTS..ESPECIALLY
INITIALLY..MAY BE HELD DOWN AS 50KT SOUTHERLY 85H MOVES IN WITH
PERIODS OF SLEET AND POSSIBLY SOME FREEZING RAIN OVER THE
SOUTHWESTERN PART OF THE CWA THIS EVENING. QUICK RIDGING SHOULD
CUT OFF PRECIP FROM WEST TO SE DURING MORNING TO EARLY AFTN SE.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
SURFACE RIDGING ON SATURDAY FOLLOWED BY MORE OF A NORTHWESTERLY FLOW
ON SUNDAY WITH SCATTERRED SNOW SHOWERS. SNOW SHOWERS RETREAT TO
THE NORTH ON TUESDAY AS NEXT RIDGE BUILDS ACROSS FOR WED. THURSDAY
BRING APPROACH OF NEXT FRONT WITH MORE SCATTERED SNOW SHOWERS.
TEMPS SIMILAR TO HPC PROVIDED NOS.

&&

.AVIATION...
STRONG LOW PRESSSURE SYSTEM WILL MOVE UP THE OHIO VALLEY.  THIS
SYSTEM WILL BE DEEPENING AS IT APPROACHES THE AREA.  THIS SYSTEM
WILL BRING ACCUMULATING SNOW OVER THE REGION BEGINNING AFTER DARK.
SNOW WILL BE HEAVY AT TIMES WHICH WILL LEAD TO IFR OR EVEN LIFR
CONDITIONS AT ALL AIRPORTS OVERNIGHT.

VFR CONDITIONS WILL PERSIST THROUGH THE AFTERNOON UNTIL THE SYSTEM
ARRIVES AND RETURN AGAIN BY MIDDAY FRIDAY AS THE LOW MOVES RAPIDLY
OUT OF THE REGION.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HEAVY SNOW WARNING FOR MDZ001 FROM 5 PM THURSDAY TO NOON
     FRIDAY.
OH...SNOW ADVISORY FOR OHZ039-040-048-049-057>059 FROM 5 PM
     THURSDAY TO 7 AM FRIDAY.
  ...SNOW ADVISORY FOR OHZ041-050 FROM 7 PM THURSDAY TO 10 AM
     FRIDAY.
  ...WINTER WEATHER ADVISORY FOR OHZ068-069 FROM 5 PM THURSDAY TO 7
     AM FRIDAY.
PA...SNOW ADVISORY FOR PAZ007>009-013>015-020>022-029 FROM 7 PM
     THURSDAY TO 10 AM FRIDAY.
  ...HEAVY SNOW WARNING FOR PAZ016-023-030-032 FROM 7 PM THURSDAY
     TO NOON FRIDAY.
  ...WINTER WEATHER ADVISORY FOR PAZ031 FROM 5 PM THURSDAY TO 7 AM
     FRIDAY.
WV...SNOW ADVISORY FOR WVZ001>003 FROM 7 PM THURSDAY TO 10 AM
     FRIDAY.
  ...WINTER WEATHER ADVISORY FOR WVZ004-012-021-022 FROM 5 PM
     THURSDAY TO 7 AM FRIDAY.
  ...HEAVY SNOW WARNING FOR WVZ023-041 FROM 5 PM THURSDAY TO NOON
     FRIDAY.
&&
Hazardous weather outlook, Dec 8, 4:37 AM EST, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 AM EST THU DEC 8 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-090945-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
437 AM EST THU DEC 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE TOWARD THE REGION TODAY AND BRING SNOW TO
THE AREA TONIGHT. A GENERAL ACCUMULATION OF 2 TO 6 INCHES IS
EXPECTED OVERNIGHT...WITH UP TO 12 INCHES IN THE MOUNTAINS. THIS
SNOWFALL WILL CREATE HAZARDOUS DRIVING CONDITIONS OVERNIGHT AND
FOR THE FRIDAY MORNING RUSH HOUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 8, 8:12 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
812 PM EST THU DEC 8 2005

OHZ039>041-048>050-057>059-068-069-PAZ014-020-021-029>032-WVZ001>004-
090300-
ALLEGHENY PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL
OH-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-GREENE PA-GUERNSEY
OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-MARSHALL WV-MONROE
OH-MUSKINGUM OH-NOBLE OH-OHIO WV-TUSCARAWAS OH-WASHINGTON
PA-WESTMORELAND PA-
812 PM EST THU DEC 8 2005

...HEAVY SNOW APPROACHING...

HEAVY SNOW HAS ALREADY STARTED IN EAST CENTRAL OHIO. IT WILL MOVE
INTO THE NORTHERN PANHANDLE OF WEST VIRGINIA BY 830 PM, AND THEN
INTO PITTSBURGH BY 930 PM. A QUICK ONE OR TWO INCHES OF SNOW CAN BE
EXPECTED IN THE FIRST 2 HOURS, FOLLOWED BY A SLIGHT DECREASE IN
INTENSITY. AT LEAST 4 INCHES OF SNOW CAN BE EXPECTED BY FRIDAY
MORNING, ESPECIALLY IN THE NORTHERN AREAS. FROM WHEELING SOUTHWARD,
SLEET AND FREEZING RAIN WILL BE MIXED WITH THE SNOW.

DRIVING WILL BE DIFFICULT.
Special weather statement, Dec 8, 9:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
934 PM EST THU DEC 8 2005

MDZ001-PAZ014>016-020>023-029>032-WVZ022-023-041-090330-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-FAYETTE
PA-GARRETT MD-GREENE PA-INDIANA PA-JEFFERSON PA-MONONGALIA WV-PRESTON
WV-TUCKER WV-WASHINGTON PA-WESTMORELAND PA-
934 PM EST THU DEC 8 2005

...HEAVY BURST OF SNOW...

WHEN THE SNOW BEGINS FROM PITTSBURGH EASTWARD, IN THE FIRST 2 HOURS, AS
MUCH AS 2 INCHES OF SNOW CAN ACCUMULATE. THIS WILL MAKE ROADS,
ESPECIALLY THE UNTREATED ROADS, HAZARDOUS. DRIVE WITH EXTRA CARE.

AFTER THE INITIAL BURST OF SNOW, THE INTENSITY WILL DIMINISH SOMEWHAT.
IN GREENE AND FAYETTE COUNTIES OF PENNSYLVANIA, AND IN PRESTON AND
TUCKER COUNTIES OF WEST VIRGINIA, AND GARRETT COUNTY MARYLAND, THERE
MAY BE SLEET AND FREEZING RAIN AT THE ONSET OF THE PRECIPITATION. SLEET
MAY CONTINUE TO MIX WITH THE SNOW AS THE NIGHT PROGRESSES.

ANY FORM OF WINTER PRECIPITATION WILL REQUIRE CAREFUL DRIVING AT FAR
LESS THAN THE USUAL SPEED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Fayette

When
December 8, 11:00 PM EST to December 9, 9:00 AM EST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Jefferson

When
December 9, 3:00 AM EST to 9:00 AM EST
Where
Jefferson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Heavy Snow, Westmoreland

When
December 9, 6:00 AM EST to 9:00 AM EST
Where
Westmoreland forecast zone
Reported by
OFFICIAL NWS OBS.

Heavy Snow, Indiana

When
December 9, 7:00 AM EST to 9:00 AM EST
Where
Indiana forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484601, 5484602, 5484603, 5484604.